Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 44, NWS Salt Lake City, UT

August 19, 2005Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 19, 2005, 7:29 PM MDT for Washington County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 7:29 PM MDT (01:29 UTC)
Expired
Aug 19, 2005, 8:15 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 200129
FFWSLC
UTC053-200215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 PM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 815 PM MDT

* AT 729 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A   
  THUNDERSTORM ALONG THE FORT PIERCE WASH.

* THE STORM PRODUCING FLASH FLOODING HAS DIMINISHED BUT RAINFALL   
  ASSOCIATED WITH THE STORM CONTINUES TO FLOW DOWN THE FORT PIERCE 
  WASH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLASH FLOODING IS OCCURRING ALONG THE FORT PIERCE WASH NEAR ST. 
GEORGE. AN 1173 CFS RISE...OR A RISE IN EXCESS OF 7 FEET OCCURRED AT 
THE RIVER GAUGE SITE ALONG THE FORT PIERCE WASH. THE PUBLIC HAS ALSO 
REPORTED LOW-LYING ROADS ALONG THE WASH IMPASSABLE.  OVER THE NEXT 
HOUR...AREAS NORTH OF BRIGHAM ROAD IN THE ST. GEORGE AREA CAN EXPECT 
FLASH FLOODING TO OCCUR DOWN THE WASH TOWARDS THE VIRGIN RIVER.

LAT...LON 3701 11358 3700 11318 3710 11323 3708 11359

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:50 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 3:50 PM MDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT FRI AUG 19 2005

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL STALL OVER SOUTHERN
AND CENTRAL UTAH TONIGHT THEN GRADUALLY DISSIPATE OVER THE WEEKEND. A
BROAD HIGH WILL BUILD ACROSS THE REGION THIS WEEKEND AND REMAIN OVER
THE AREA INTO NEXT WEEK.

&&

.DISCUSSION...THE WEAK UPPER LOW THAT SET OFF THE CONVECTION OVER
THE SOUTH TODAY IS NOT FORECAST TO MOVE MUCH THROUGH SAT NIGHT. SO
ACTIVITY SHOULD PERSIST WELL INTO THE NIGHT TONIGHT THEN REDEVELOP
SAT. IN ADDITION TO WHAT HAS ALREADY FORMED...STORMS HAVE RECENTLY
DEVELOPED IN THE NORTHWEST QUADRANT OF THE SMALL LOW SO HAVE ADDED
IRON AND BEAVER COUNTIES TO THE WATCH.

EXPECT SCATTERED CONVECTION AGAIN TOMORROW...MAINLY NEAR THE
DISSIPATING UPPER LOW BUT SPREADING NORTH ALMOST TO THE ID BORDER
AND AGAIN SUNDAY OVER MUCH OF THE AREA AS THE RIDGE BUILDS BUT THE
WEAKNESS REMAINS OVER THE STATE EMBEDDED IN THE HIGH.

NEXT WEEK...A NEW TROF FORMS ALONG THE COAST AND SETTLES INTO THE
WESTERN GREAT BASIN. THIS KEEPS THE MOISTURE TAP FROM THE SOUTH
ALIVE BUT WE DO FLIRT WITH BRIEF DRYING ALONG THE WESTERN BORDER
AROUND MID WEEK. HAVE KEPT A POP IN EACH DAY THRU THE FORECAST
PERIOD AS NO STRONG DRYING TREND IS EVIDENT.

&&

.AVIATION...NONE. SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH SOUTHERN UTAH UNTIL 10PM.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Aug 19, 12:05 PM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1205 PM MDT FRI AUG 19 2005

UTZ017>021-201300-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-
1205 PM MDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN THIRD
OF UTAH.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN AND
HAIL...WILL DEVELOP OVER SOUTHERN UTAH TODAY AND LINGER INTO
TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THIS AREA
UNTIL 1000 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS THROUGH TUESDAY...WITH ISOLATED STORMS AFFECTING VALLEY
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 19, 6:32 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      13 W BIG WATER          37.07N 111.90W
08/19/2005                   KANE               UT   PARK/FOREST SRVC

            ROAD TO WHITEHOUSE CAMPGROUND WASHED OUT BY TRIBUTARY TO
            THE PARIA RIVER. LOCATED OFF OF ROUTE 89.

0600 PM     FLASH FLOOD      SPRINGDALE              37.18N 113.00W
08/19/2005                   WASHINGTON         UT   OFFICIAL NWS OBS

            RISE ON THE EAST FORK OF THE VIRGIN NEAR SPRINGDALE FROM
            78 TO 302 CFS IN ONE HOUR AND PEAKED TO 306 CFS AT 6 PM.
            RADAR ESTIMATED A LARGE AREA OF 0.75 TO 1.5 INCHES
            UPSTREAM.

&&

ATARDY
Local storm report, Aug 19, 6:46 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      13 W BIG WATER          37.07N 111.90W
08/19/2005                   KANE               UT   PARK/FOREST SRVC

            ROAD TO WHITEHOUSE CAMPGROUND WASHED OUT BY TRIBUTARY TO
            THE PARIA RIVER. LOCATED OFF OF ROUTE 89.

0400 PM     FLASH FLOOD      8 SE ST. GEORGE         37.00N 113.47W
08/19/2005                   WASHINGTON         UT   OTHER FEDERAL

            RISE ON FORT PIERCE WASH NEAR ST GEORGE WENT FROM 0 TO
            1173 CFS IN ONE HOUR ENDING 4 PM MDT.

0600 PM     FLASH FLOOD      SPRINGDALE              37.18N 113.00W
08/19/2005                   WASHINGTON         UT   OFFICIAL NWS OBS

            RISE ON THE EAST FORK OF THE VIRGIN NEAR SPRINGDALE FROM
            78 TO 302 CFS IN ONE HOUR AND PEAKED TO 306 CFS AT 6 PM.
            RADAR ESTIMATED A LARGE AREA OF 0.75 TO 1.5 INCHES
            UPSTREAM.

&&

ATARDY

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.